Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at May 22, 2008, 3:46 PM PDT for Riverside County, San Bernardino County, California. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2008, 3:46 PM PDT (22:46 UTC)
- Expired
- May 22, 2008, 4:30 PM PDT
- In force
- 44 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
The radar
The Santa Ana Mts radar (KSOX), 56 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:55 PM PDT | HAIL 0.75 | Calimesa, CA | 3/4 INCH DIAMETER HAIL. HAIL ACCUMULATED 2-3 INCHES IN DEPTH. PUBLIC REPORT. |
| May 22, 4:30 PM PDT | TORNADO | 4 Se March Afb, CA | OBSERVERS AT KRIV IN THE MORENO VALLEY AREA REPORTED A TORNADO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 222246 SVRSGX CAC065-071-222330- /O.NEW.KSGX.SV.W.0003.080522T2246Z-080522T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 346 PM PDT THU MAY 22 2008 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... THIS INCLUDES THE CITIES OF...YUCAIPA...SAN BERNARDINO... REDLANDS... WEST CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITY OF MORENO VALLEY... * UNTIL 430 PM PDT * AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM REDLANDS TO BEAUMONT...OR ALONG A LINE EXTENDING FROM REDLANDS TO 7 MILES SOUTH OF YUCAIPA...AND MOVING SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN JACINTO LAT...LON 3422 11700 3375 11690 3371 11720 3418 11730 TIME...MOT...LOC 2246Z 337DEG 9KT 3406 11717 3392 11701 $$ SCV
2 follow-up statements
000 WWUS56 KSGX 222258 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 358 PM PDT THU MAY 22 2008 CAC065-071-222330- /O.CON.KSGX.SV.W.0003.000000T0000Z-080522T2330Z/ SAN BERNARDINO CA-RIVERSIDE CA- 358 PM PDT THU MAY 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR WEST CENTRAL RIVERSIDE AND EXTREME SOUTHWESTERN SAN BERNARDINO COUNTIES... AT 349 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM REDLANDS TO BEAUMONT MOVING SOUTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN JACINTO...ROMOLAND...NUEVO...MORENO VALLEY...LAKEVIEW AND HOMELAND. LAT...LON 3422 11700 3375 11690 3371 11720 3418 11730 TIME...MOT...LOC 2258Z 337DEG 9KT 3403 11716 3389 11700 $$ SCV
000 WWUS56 KSGX 222318 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 414 PM PDT THU MAY 22 2008 CAC065-071-222330- /O.CON.KSGX.SV.W.0003.000000T0000Z-080522T2330Z/ SAN BERNARDINO CA-RIVERSIDE CA- 414 PM PDT THU MAY 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR WEST CENTRAL RIVERSIDE AND EXTREME SOUTHWESTERN SAN BERNARDINO COUNTIES... AT 407 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED JUST NORTHEAST OF MORENO VALLEY NEAR REDLANDS BLVD AND SAN TIMOTEO CANYON ROAD. THIS THUNDERSTORM IS MOVING SOUTH AT 8 MPH TOWARD HIGHWAY 60. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEAUMONT...SAN JACINTO...ROMOLAND...NUEVO...LAKEVIEW AND HOMELAND LAT...LON 3422 11700 3375 11690 3371 11720 3418 11730 TIME...MOT...LOC 2314Z 002DEG 7KT 3396 11718 $$ SCV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:30 PM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 22, 1:30 PM PDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU MAY 22 2008
.SYNOPSIS...
COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOON THROUGH SUNDAY. THE
TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK WITH
SLOW WARMING FOR INLAND AREAS AND A PERSISTENT DEEP MARINE LAYER
WEST OF THE MOUNTAINS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MARINE LAYER DEEPENED TO NEARLY 5000 FEET THIS AFTERNOON IN RESPONSE
TO THE UPPER LOW PRESSURE SYSTEM MOVING INTO THE AREA FROM THE
NORTHEAST. NORTHWEST TO SOUTHEAST BAND OF SHOWERS AND THUNDERSTORMS
WAS MOVING SOUTH FROM RIVERSIDE COUNTY INTO NORTHERN SAN DIEGO
COUNTY AROUND NOON TODAY. THUNDERSTORMS IN THIS BAND WAS PRODUCING
PEA SIZE HAIL IN SOME PORTIONS OF SOUTHERN RIVERSIDE COUNTY.
UPPER LOW OVER THE GREAT BASIN CONTINUES TO DRIFT WESTWARD AND
SHOULD BE ALONG THE CALIFORNIA COAST OVER THE WEEKEND. MODELS DIFFER
ON WHERE THE LOW WILL END UP WITH THE NAM A LITTLE FURTHER SOUTH
NEAR POINT CONCEPTION WHERE AS THE GFS PLACES THE LOW FURTHER NORTH
NEAR THE BAY AREA. THIS LOW SHOULD DOMINATE THROUGH THE WEEKEND WITH
BELOW SEASONAL TEMPERATURES...SHOWERS AND THUNDERSTORMS ESPECIALLY
FOR THE MOUNTAINS AND SOME SNOW OVER THE HIGHER ELEVATIONS OF THE
MOUNTAINS.
THE GFS INDICATE THE UPPER LOW WILL DRIFT INLAND AND NORTHEAST NEXT
WEEK WITH RISING HEIGHTS ALONG WITH SOME WARMING OVER THE AREA.
TEMPERATURES SHOULD CLIMB BACK TO MORE SEASONAL BY THE MIDDLE OF
NEXT WEEK.
&&
.AVIATION...
222030Z...A LINE OF SHOWERS AND TSTORMS EXTENDING FROM ORANGE COUNTY
TO EL CENTRO WILL CONTINUE TO MOVE SOUTHWEST THIS AFTERNOON AND
DISSIPATE LATER THIS AFTERNOON. TSTORMS CAN PRODUCE SEVERE WEATHER.
THE MARINE LAYER CLOUD DECK WILL BE DISRUPTED AND LOW CLOUDS WILL BE
VARIABLE IN THE COASTAL BASIN WITH CEILINGS BETWEEN 2500-3500 FEET.
COLD AIR ALOFT WILL PRODUCE SOME SHOWERS AND A FEW TSTORMS TONIGHT
AND FRI MORNING ACROSS THE REGION...THEN CHANCES FOR SHOWERS AND
TSTORMS WILL GRADUALLY DECREASE THROUGH SAT.
&&
.MARINE...
222030Z...MIXED SWELL FROM THE SOUTH AND NORTHWEST WILL BRING LARGE
SURF TO THE BEACHES. SURF IS EXPECTED TO BE 4 TO 7 FEET WITH SETS TO
8 FEET WITH A HIGH SURF ADVISORY TODAY THROUGH EARLY TONIGHT. THE
SURF WILL DECREASE TONIGHT THROUGH FRI. THE LARGE SWELL HAS CREATED
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH TONIGHT. THE SWELL
WILL GRADUALLY DECREASE TONIGHT. COLD UNSTABLE AIR WILL PRODUCE
ISOLATED TSTORMS OVER THE WATERS MAINLY THIS AFTERNOON THROUGH FRI
MORNING AND THE POSSIBILITY OF WATERSPOUTS...SEE LAXMWSSGX.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY
FOR THE INNER AND OUTER WATERS...LAXMWWSGX AND LAXCWFSGX.
MARINE WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL
WATERS...LAXMWSSGX
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
&&
PUBLIC/FIRE WEATHER...HORTON
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, May 22, 5:00 AM PDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 500 AM PDT THU MAY 22 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-231200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 500 AM PDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES. THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR THUNDERSTORMS AT TIMES LATE THIS AFTERNOOON THROUGH SUNDAY. .DAY ONE... TODAY THROUGH TONIGHT. * THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING... ESPECIALLY OVER THE MOUNTAINS. * SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO THIS AFTERNOON AND EVENING. * HIGH SURF ADVISORY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS. * SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR THE INNER AND OUTER WATERS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. * THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING. * SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO THROUGH SUNDAY MORNING. * HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS. * SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY FOR THE INNER AND OUTER WATERS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE
In the hours before
Local storm report, May 22, 12:15 PM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL MURRIETA 33.56N 117.21W
05/22/2008 E0.75 INCH RIVERSIDE CA TRAINED SPOTTER
DIME-SIZED HAIL. ONE HALF INCH RAIN.
&&
MLLocal storm report, May 22, 12:31 PM PDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 7 NNE MISSION VIEJO 33.71N 117.61W
05/22/2008 ORANGE CA LAW ENFORCEMENT
POSSIBLE DAMAGE TO A 2-STORY HOUSE FROM A MUDSLIDE OR
DEBRIS FLOW ON MODJESKA CANYON RD.
&&
SCVLocal storm report, May 22, 12:34 PM PDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLASH FLOOD PORTOLA HILLS 33.68N 117.63W
05/22/2008 ORANGE CA LAW ENFORCEMENT
LIVE OAK CANYON RD IS CLOSED DUE TO MULTIPLE FLASH
FLOODS. ROADWAY IN UNDER 4 FEET OF WATER.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:27 AM PDT | Marine Weather Statement | SGX | 42 hr | |
| May 22, 12:01 PM PDT | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino | 59 min |
| May 22, 12:05 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 40 min |
| May 22, 12:37 PM PDT | Flash Flood Warning | SGX | San Diego | 113 min |
| May 22, 12:55 PM PDT | Flash Flood Warning | SGX | Orange, Riverside | 2 hr |
| May 22, 1:00 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 45 min |
| May 22, 2:15 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| May 22, 3:50 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 85 min |
| May 22, 4:29 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 46 min |
| May 22, 4:45 PM PDT | Tornado Warning | SGX | Riverside, San Bernardino | 15 min |
| May 22, 4:56 PM PDT | Tornado Warning | SGX | Riverside | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.